Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 25, NWS Indianapolis, IN

January 21, 2019Daviess County, Greene County, Knox County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 21, 2019, 11:10 AM EST for Daviess County, Greene County, Knox County, Indiana. It took effect at Jan 24, 2019, 12:13 PM EST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Jan 21, 2019, 11:10 AM EST (16:10 UTC)
In effect from
Jan 24, 2019, 12:13 PM EST
Expired
Jan 29, 2019, 9:40 AM EST
In force
5 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Daviess County, IN, Greene County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Newberry (NWBI3).

Action stage
8 ft
Minor stage
13 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03360500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 21, 10:07 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 21, 10:07 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1007 AM EST Mon Jan 21 2019

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 358 AM EST Mon Jan 21 2019

Arctic high pressure will push across the region today and begin
to move east of the area tonight, providing continued cold
conditions and dry weather through tonight and into early Tuesday.
An approaching low pressure system will move through the Great
Lakes Tuesday afternoon into Wednesday, providing another
opportunity for widespread precipitation, some of which may fall
as freezing rain Tuesday afternoon and evening, before
transitioning to all rain, and then back to snow as colder air
moves back into the area late Tuesday night and Wednesday.
Additional waves in the overall cyclonic flow aloft will bring
periodic light snow chances from Thursday night onward as we drop
back into the deep freeze.

&&

.NEAR TERM /Rest of Today/...
Issued at 1003 AM EST Mon Jan 21 2019

This morning's upper air suggests the current highs for today may
be too cool. Will nudge up the highs a category on the update.

Wind chill values continue to rise above criteria as temperatures
warm. Planning on riding the wind chill headlines until expiration
at 211700Z.

Previous discussion follows.

Quite cold this morning with temperatures as low as -2 and most
all of the area well into the single digits under mostly clear
skies. Expect a mostly clear day until late, with upper level
cloud increasing ahead of the next system.

Wind chill values have thus far generally remained above strict
criteria, but still quite cold. Will keep the wind chill advisory
going.

Consensus temperatures were generally reasonable, if perhaps a bit
too warm in spots, but only minor adjustments were necessary.

&&

.SHORT TERM /Tonight through Wednesday Night/...
Issued at 358 AM EST Mon Jan 21 2019

The main focus for the short term will be on the low pressure
system moving through the Great Lakes Tuesday and Wednesday.

Precipitation will likely hold off until Tuesday afternoon and
become more widespread as time goes on Tuesday into Wednesday
night. Precipitation will likely begin as snow across the far
northern area, with a transition zone of wintry mix.

Of significant concern is the fact that by the time precipitation
begins across central Indiana, roads and other surfaces across the
area will have been sitting at less than 20 degrees for the better
part of 3 days. Even with some sunshine today, strongly suspect
that road surface temperatures will lag above freezing air
temperatures by several degrees and hours, and impactful freezing
rain may occur far longer than forecast builder produces it. Have
added some admittedly hand waving road temperature grids to
account for this and hold onto the freezing rain threat into
Tuesday evening.

As colder air begins to move back into the area late Tuesday night
into Wednesday, expect any lingering precipitation to change over
to snow on the back side of the precip band. Do not, however,
expect any significant accumulation.

&&

.LONG TERM /Thursday through Sunday/...
Issued at 254 AM EST Mon Jan 21 2019

Cold weather with a series of upper level weather disturbances
will bring snow chances from time to time this period.

ECMWF shows a highly amplified upper pattern in place during this
time with strong ridging in place across the Western United States
and a deep and broad trough east of the Rocky Mountains. This will
result in NW flow for Indiana and the Ohio Valley and plenty of
cold Canadian air spilling into our region and providing below
normal tempertures. A few clipper like short wave are suggested to
push across Indian within the flow during the period...The first
and Thursday Night and Friday morning...the second on
Saturday...and a third is suggested on Monday. All of these system
will have little moisture to work with as for the most part the
gulf remains closed. However with the strong dynamics
aloft...light snow cannot be ruled out with small to minimal
accumulations for now.

Given the NW cold flow...trended temps at or below the forecast
builder blends...particularly in the wake of passing clippers.

&&

.AVIATION /Discussion for the 211500Z KIND TAF Update/...
Issued at 945 AM EST Mon Jan 21 2019

Did some fine tuning to the wind forecast for the rest of the day
based on this morning's upper air. Previous discussion follows.

VFR Conditions are expected this TAF period.

Arctic High pressure remains across Central Indiana Today.
Forecast soundings show a very dry column and we will expect only
some high clouds passing aloft within the flow aloft. Of note
winds will increase on Tuesday...particularly in the afternoon as
a strong pressure gradient and lower level jet arrives ahead of an
approaching trough on Tuesday night. LLWS may come into play and
mention has been included for now.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon EST today for INZ021-028>031-
035>049-054>057-064-065.

&&

SYNOPSIS...Nield
NEAR TERM...Nield/JAS
SHORT TERM...Nield
LONG TERM...Puma
AVIATION...JP/JAS
Hazardous weather outlook, Jan 21, 4:05 AM EST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
405 AM EST Mon Jan 21 2019

INZ021-028>031-035>049-054>057-064-065-220915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Bartholomew-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Columbus,
and Greensburg
405 AM EST Mon Jan 21 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Bitterly cold temperatures and wind chills. Refreezing of
some surfaces possible this morning with black ice.

Hazards: Subzero low temperatures. Dangerous wind chills as low as
-20 to -15F. Icy and snow covered roads in spots.

Timing: Coldest wind chills through mid morning.

Discussion: Arctic high pressure will reside across the region. Any
melting of ice or snow that occurred yesterday will refreeze quickly.
Black ice is possible in spots through this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: A wintry mix, including freezing rain, may develop Tuesday
afternoon into the evening. Light ice accumulation is possible.
Light snow is possible Wednesday with little to no accumulation.

Much colder temperatures will return for late week into next weekend
with additional chances for snow.

Discussion: Arctic high pressure will continue into early this
week with bitterly cold air. Additional chances for precipitation
are possible through the week and into the weekend. After a brief
warmup Tuesday into early Wednesday...much colder air will return
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>063-067>072-220915-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Clay City, Spencer,
Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
405 AM EST Mon Jan 21 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Bitterly cold temperatures and wind chills. Refreezing of
some surfaces possible this morning with black ice.

Hazards: Low temperatures near zero. Dangerous wind chills as low as
-10F. Icy and snow covered roads in spots.

Timing: Coldest wind chills through mid morning.

Discussion: Arctic high pressure will reside across the region. Any
melting of ice or snow that occurred yesterday will refreeze quickly.
Black ice is possible in spots through this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Freezing rain may occur briefly Tuesday afternoon. Light
snow is possible Wednesday with little to no accumulation. Much
colder temperatures will return for late week into next weekend with
additional chances for snow.

Discussion: Arctic high pressure will continue into early this
week with bitterly cold air. Additional chances for precipitation
are possible through the week and into the weekend. After a brief
warmup Tuesday into early Wednesday...much colder air will return
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 11:10 AM ESTRiver Flood WarningINDLawrence, Martin9 days
Jan 21, 11:10 AM ESTRiver Flood WarningINDGreene, Monroe, Owen6 days
Jan 21, 11:10 AM ESTRiver Flood WarningINDDaviess, Greene, Knox8 days
Jan 21, 11:10 AM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren7 days
Jan 21, 11:10 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren7 days
Jan 21, 11:10 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo9 days
Jan 21, 11:10 AM ESTRiver Flood WarningINDSullivan, Vigo9 days
Jan 21, 11:10 AM ESTRiver Flood WarningINDKnox, Sullivan12 days
Jan 21, 11:10 AM ESTRiver Flood WarningINDKnox, Sullivan11 days
Jan 21, 11:10 AM ESTRiver Flood WarningINDGibson, Knox, Posey21 days

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.